Delaware, 2004

Wildfire in Delaware, July 9 to 12, 2004

July 9 to 12, 2004 · NWS PHI · 1 event in 1 county or zone

Recent dry weather helped accelerate a pair of wildfires in Sussex County. One wildfire burned 13 acres in the Redden State Forest in Georgetown Hundred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Recent dry weather helped accelerate a pair of wildfires in Sussex County. One wildfire burned 13 acres in the Redden State Forest in Georgetown Hundred. A second wildfire burned 25 acres on a tree farm west of Bethel near the Maryland State Line. Arson was suspected as the cause. The latter wildfire took more than twenty fire companies and 200 firefighters to bring under control. Old cut timber helped fan the flames. In addition the fire was moving underground as it was fueled by the duff layer (decomposing leaf litter).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 9, 2:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 9, 2:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT FRI JUL 9 2004

.SHORT TERM...
PARTLY SUNNY/PARTLY CLOUDY SKIES LATE THIS AFTERNOON SHOULD GIVE WAY
TO CLEAR SKIES DURING THE OVERNIGHT PERIOD AS DAYTIME HEATING ENDS
AND AS LOW PRESSURE OVER NORTHERN NEW ENGLAND CONTINUES TO SLOWLY
EXIT STAGE RIGHT THROUGH SAT.  HIGH PRESSURE OVER THE GREAT LAKES
AREA IS PROGGED TO NUDGE SOUTH OVERNIGHT AND SAT PROVIDING THE CWA
WITH A NICE SAT. AN AREA OF LOW PRESSURE IS PROGGED TO DEVELOP ON A
NEARLY STATIONARY FRONT JUST TO OUR SOUTH ON SUN SO A SLIGHT CHANCE
OF THUNDERSTORMS HAS BEEN MAINTAINED ON THE DELMARVA AND SOUTHERN
NEW JERSEY DURING THE DAY ON SUN.

TEMPS FROM PREV FCST LOOK REASONABLE AND COLLABORATE WELL WITH
SURROUNDING OFFICES SO SEE NO REASON FOR WHOLESALE CHANGES.

&&

.LONG TERM...
CHANCE OF PRECIPITATION MONDAY AND MOST OF TUES WITH MODELS
INDICATING LOW PRES DEVELOPING OFF THE MID ATLANTIC COAST. DIDNT
BUY INTO THIS SCENARIO HOOK/LINE/SINKER, BUT ADJUSTED WIND GRIDS
SLIGHTLY TO ACCOMODATE THE POSSIBLITY OF THIS OCCURING, AND TOO
BLEND IN WITH SURROUNDING WFOS. DRY ON WED, THEN ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS LATER THU AND FRI.
&&

.MARINE...
NORTHWESTERLY FLOW WILL PERSIST INTO TONIGHT. SEAS GENERALLY RUNNING
IN THE 2 TO 3 FOOT RANGE THIS AFTERNOON AND INTO THE EVENING. SOME
SETTLING OF THE WIND SPEEDS AND SEAS ARE ANTICIPATED A BIT LATER ON
TONIGHT. IN GENERAL, WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA THROUGH THE FORECAST PERIOD, DESPITE
THE PASSAGE OF A FRONTAL BOUNDARY.
&&

.AVIATION...
CU AND SC CONTINUE TO ADVECT SOUTHEASTWARD ACROSS MOST TERMINALS
INTO EARLY THIS EVENING. CLOUDS ARE EXPECTED TO DISSIPATE AROUND
SUNSET. WENT FOR CLEAR SKIES AT ALL LOCATIONS STARTING BETWEEN 00Z
AND 03Z. WINDS WILL HOLD UP FOR AWHILE INTO THIS EVENING, THEN MOST
LOCATIONS SHOULD DECOUPLE LATER THIS EVENING. HOWEVER BROUGHT WIND
SPEEDS DOWN AT PNE, PHL AND ILG TO ONLY 3-5 KNOTS STARTING AT 03Z.
AFTER CLOUDS DISSIPATE THIS EVENING, LIGHTER WINDS MAY DEVELOP SOME
LIGHT PATCHY FOG AT MIV, ACY, RDG AND ABE. FOG FORMATION SHOULD NOT
BE SIGNIFICANT, THEREFORE BROUGHT DOWN VIS TO ONLY 4-5SM IN THOSE
LOCATIONS AT 10Z. AFTER 12Z TOMORROW, SOME CU SHOULD FORM ACROSS ALL
TERMINALS.
&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 55 77 57 81 / 10 10 10 10
ABE 58 84 61 85 / 10 10 10 10
RDG 60 85 61 86 / 10 10 10 10
PHL 67 87 69 88 / 10 10 10 10
12N 59 84 61 85 / 10 10 10 10
SMQ 60 86 63 86 / 10 10 10 10
TTN 63 86 66 86 / 10 10 10 10
MIV 64 85 65 86 / 10 10 20 20
N55 66 80 67 80 / 10 10 20 20
ACY 63 84 64 83 / 10 10 20 20
ILG 65 86 66 87 / 10 10 20 20
DOV 64 85 67 86 / 10 10 20 20
GED 64 85 66 86 / 10 10 20 20
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

JJM/GORSE
Hazardous weather outlook, Jul 9, 3:35 AM EST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
435 AM EDT FRI JUL 9 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-100900-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
435 AM EDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ALTHOUGH TIMING OF WEATHER SYSTEMS LACKS CONFIDENCE, THE BEST TIMES
FOR SCATTERED THUNDERSTORMS ARE MONDAY AND MONDAY NIGHT, AND AGAIN
THURSDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE
REMAINDER OF THE OUTLOOK PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Inland Sussex

When
July 9, 6:00 PM EST to July 12, 6:00 PM EST
Where
Inland Sussex forecast zone
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417040.